RandyW Posted January 31, 2006 Share Posted January 31, 2006 Brief Communication: Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature Review Kimberly D. Clay, MD, MPH; John S. Hanson, MD; Scott D. Pope, PharmD; Richard W. Rissmiller, MD; Preston P. Purdum III, MD; and Peter M. Banks, MD 21 March 2006 | Volume 144 Issue 6 | Background: Telithromycin is a ketolide antibiotic approved by the U.S. Food and Drug Administration for acute bacterial infections causing sinusitis, bronchitis, and community-acquired pneumonia. Objective: To describe 3 cases of severe hepatotoxicity in patients receiving telithromycin. Design: Case reports. Setting: A tertiary care medical center. Patients: 3 previously healthy patients who had recently taken telithromycin and no other prescription medications. Measurements: Serologic, histologic, and liver function tests. Results: Within a few days of receiving telithromycin, the patients presented with acute hepatitis. All had jaundice and markedly abnormal results on liver function tests. Results of viral serologic tests were negative. One patient spontaneously recovered, 1 required orthotopic liver transplantation, and 1 died. Histologic examination in the latter 2 patients showed massive hepatic necrosis. Limitations: Two patients had some history of alcohol use. The frequency of severe telithromycin-related hepatotoxicity cannot be established with case reports. Conclusions: Telithromycin can cause severe hepatotoxicity. Caution is advised in prescribing this drug pending additional postmarketing surveillance data. Telithromycin is the first ketolide antibacterial agent approved by the U.S. Food and Drug Administration (FDA). Derived from the macrolide class of antibacterial agents, telithromycin is approved for use in respiratory tract infections, including pneumonia, sinusitis, and bacterial exacerbations of chronic bronchitis (1). Ketolides are semisynthetic derivatives of the macrolides, with side-chain modifications on the 14-membered ring structure. These alterations substantially affect the molecule’s acid stability and create the ability to overcome most types of macrolide resistance (2). More than 30% of a telithromycin dose is metabolized by the liver; 50% is mediated by cytochrome P450 3A4, and 50% is cytochrome P450–independent (1). Approximately 20% of the dose is excreted unchanged in the bile, intestines, and urine (1). We present 3 cases of drug-induced hepatotoxicity thought to be secondary to telithromycin. One case required liver transplantation, and 1 resulted in death. Each patient received medical care from at least 1 of the authors. Two of the 3 patients were hospitalized at Carolinas Medical Center in Charlotte, North Carolina, during the course of their treatment after taking telithromycin. All 3 cases have been reported to the FDA Plesase Check this out for your Onc. Could be a major factor I Am. Deb was on this medicine. Quote Link to comment Share on other sites More sharing options...
Join the conversation
You can post now and register later. If you have an account, sign in now to post with your account.